Home / The Effects of Mixing Drugs & Alcohol / The Effects of Mixing Dextromethorphan & Alcohol

The Effects of Mixing Dextromethorphan & Alcohol

Because alcohol is one of the most widely abused intoxicating substances in the world, it is often abused alongside other drugs. Some people drink to enhance the feeling of intoxicating from another drug while others drink to reduce the anxiety or excitability associated with stimulants or other substances. Still other people abuse drugs to enhance alcohol’s effects rather than the other way around. Mixing any intoxicating substances together is extremely dangerous because you can experience unpredictable or more severe side effects, and you are more likely to overdose.

Some over-the-counter drugs, like cough syrup or nonsteroidal anti-inflammatory drugs (NSAIDs), state on the bottle that they should not be mixed with alcohol; however, many people assume that these drugs are completely safe because they are sold with few restrictions. Dextromethorphan is found in cough syrup and cold/flu gel capsules. This medication largely replaced codeine as a cough suppressant when codeine was found to contribute to the opioid addiction epidemic; however, dextromethorphan is also an intoxicating substance in large doses and being abused more often.

The Danger of Dextromethorphan (DXM)

The drug dextromethorphan is used to relieve coughing caused by a cold, the flu, or serious allergies for a few hours. While this medication will not cure the cold or flu, it can help relieve symptoms that can be irritating or prevent rest. Cough suppressants containing dextromethorphan can be found as gel capsules, chewable tablets, dissolving strips, liquid solutions, extended-release liquids, lozenges, and some throat sprays. It is often found in antihistamines, decongestants, and cough suppressants.

The packages for dextromethorphan-containing drugs state how much of the medication can safely be taken in a 24-hour period. This amount is calibrated to produce the best possible effects without getting the consumer intoxicated or putting them at risk of overdose. If a dextromethorphan cough suppressant does not reduce your cough, do not take more than recommended; see a doctor instead. Abusing these drugs can result in intoxication, overdose, and addiction.

These drugs may cause side effects even if you take them as recommended; however, you are more likely to experience side effects if you take too much. These effects can include:

  • Lightheadedness
  • Dizziness
  • Sleepiness, drowsiness, or fatigue
  • Nervousness
  • Restlessness
  • Nausea, vomiting, or stomach upset

It is possible to overdose on dextromethorphan. If you do take too much or you see someone who took too much dextromethorphan, immediately call 911. Signs of an overdose on this drug include:

  • Nausea and vomiting
  • Passing out
  • Physical unsteadiness or falling over
  • Changes in vision
  • Trouble breathing
  • Rapid heartbeat
  • Hallucinations
  • Seizures
  • Coma

Because it is often easier to buy over-the-counter drugs than illicit drugs, some people abuse dextromethorphan products to get high. This substance is sometimes called “poor man’s PCP” because dextromethorphan causes psychoactive effects like psychedelic stimulants like PCP. Reports of dextromethorphan abuse peak in 2006 with the National Poison Data System (NPDS) finding 34,755 single instances of dextromethorphan exposure, but the drug is still unscheduled according to the Drug Enforcement Administration (DEA). The drug is still widely abused because it is readily available. Intoxicating effects are dose-dependent. The following occurs at specific dosages:

  • 100-200 mg: mild stimulation
  • 200-400 mg: hallucinations and euphoria
  • 300-600 mg: changes in visual perception and loss of motor coordination
  • 500-1500 mg: dissociative sedation like ketamine or surgical anesthesia

You should never mix dextromethorphan with alcohol in part because some cough syrups contain a small amount of alcohol already, but also because mixing intoxicating, powerful drugs is very dangerous and increases the risk of overdose. Labels on products containing DXM state this clearly, but many people make the dangerous mistake, or they make the intentional, harmful decision to mix these drugs.

Concerns of Mixing Alcohol with Other Drugs

Mixing Alcohol and Dextromethorphan Causes Serious Harm

A survey of US death certificates between 1983 and 2004 found that fatal medication errors (FMEs), including complications involving OTC drugs in combination with alcohol or illicit drugs, steeply increased. In the home, rates of fatal overdose among Americans 9 years old into adulthood rose 3,196 percent; out of the home, these overdoses in that same large age group increased 555 percent. In 2008 alone, there were a reported 7,988 ER admissions for deliberate dextromethorphan overdose, which includes people abusing this drug to get high.

Dextromethorphan is a central nervous system (CNS) depressant in large enough doses, so the drug causes feelings of relaxation, sleepiness, and pleasing euphoria. Alcohol causes much the same set of effects, but mixing depressants is very dangerous because side effects and overdose risk increase. Acute risks associated with mixing DXM and alcohol include:

  • Respiratory depression, or irregular, slowed, or stopped breathing
  • Dissociation or feeling out of body, which can cause panic
  • Brain lesions leading to memory loss, cognitive impairment, and emotional and behavioral changes
  • Epilepsy
  • Permanent psychosis

The Popularity of ‘Drank’ and the Risks of Abusing Multiple Substances

Although many people abuse cough syrup or capsules just to get high on DXM, there are thousands more who abuse a specific, dangerous cocktail containing cough syrup, soda, alcohol, and hard candy – a combination called various names, including lean, purple drank, syrup, sizzurp, and screw, among many more.

The current incarnation of this cocktail began in Houston, Texas in the 1990s and is famously attributed to popular music spinner DJ Screw who consumed a lot of the alcohol/soda and codeine-based cough syrup cocktail, leading to his opioid overdose-related death. The first Houston version, however, was Robitussin and beer. As codeine cough syrup became more restricted, ingredients shifted to DXM-based cough syrups.

While the popularity of the cough syrup and alcohol cocktail peaked in the early 2000s, a resurgence of the drug with DXM cough syrup appeared in 2011. Adolescents are the most likely to abuse this dangerous mix.

Signs of purple drank abuse include:

  • Droopy, uncontrolled eye movements
  • Constricted pupils
  • Raspy voice
  • Slurred speech
  • Loss of balance and coordination
  • Dental problems from consuming more sugar
  • Constipation
  • Pale, cold, or clammy skin
  • Breathing trouble

The DEA notes that about one in 10 teenagers abuses DXM-based medication at some point to get high. These adolescents are also more likely to abuse other drugs, including alcohol; they are more likely to binge drink when they drink; and they are more likely to mix drugs to get different or more intense effects.

Abusing any amount of prescription, over-the-counter, or illicit drugs with alcohol is extremely dangerous. Even though OTC drugs are safe for the most part, there are warnings on the containers about mixing them with alcohol. However, people who struggle with alcohol abuse or who have a history of substance abuse problems are more likely to mix DXM drugs and alcohol, accidentally or on purpose. Get help overcoming substance abuse problems before an overdose happens.